Figure 1. Erythematous scaly plaques are seen on the patient’s upper body and arms.
This case study sheds light on drug-induced photosensitivities. Make sure you can recognize and treat them in your practice.
An 83-year-old man presented with an eczematous rash on his face, neck, trunk, and extremities. He also complained of severe pruritus and burning over these areas for the previous five weeks. The rash improved with a short course of methylprednisolone prescribed by the patient’s primary-care clinician but returned shortly after therapy was completed.
Attempts at self-treatment had included 1% hydrocortisone cream, calamine lotion, and mild soaps, without improvement.
The patient’s medical history was significant for hypertension, chronic obstructive pulmonary disease, and nocturnal leg cramps. His medications, which had been stable for many years, included lisinopril, an albuterol/ipratropium inhaler, and quinine sulfate. He denied illicit drug or tobacco use and any recent change in personal products. Retired, he said there had been no change in his recreational activities, reporting the same amount of sun exposure as before and revealing no indoor sources of UV exposure. He had no family history of autoimmune diseases or photosensitivity.
Figure 2. Plaques were visible on the face, sparing the eyelids and the areas in front of the ears.
On physical examination, confluent erythematous scaly plaques were observed on the anterior chest (in a V-shaped distribution) as well as on the dorsal arms and hands, face, posterior neck (Figures 1-3), and upper back. The patient’s eyelids, retroauricular and inframental regions, skin-folds of the neck, and antecubital fossa were spared. No pustules, vesicles, or bullae were present. The patient exhibited no other significant nail, skin, scalp, or oral findings.
Figure 3. The posterior neck was also covered by th econfluent, erythematous scaly plaques.
An unhappy combination
Based on the history and exam, the patient was diagnosed with a drug-induced photosensitivity secondary to quinine. A skin biopsy showed epidermal spongiosis suggestive of photoallergic reaction. Photopatch testing was not performed because the patient’s skin improved markedly within two weeks of discontinuing quinine.
Drug-induced photosensitivities may be caused by both topical and oral medications (Table 1).1-3 Photosensitivity reactions to drugs fall into two main classifications: phototoxic and photoallergic (Table 2).4 Phototoxicity clinically presents as a sunburn with erythema and edema that occurs within a few hours after sun exposure. In severe cases, vesicles and bullae may form. Patients often complain of pain and burning. Phototoxic reactions occur when a phototoxic agent becomes activated by UV radiation (usually UVA), leading to cellular damage from reactive oxygen intermediates that are formed from photoactivation of a drug metabolite. The dose of the offending agent, the amount of light exposure, and individual differences in drug metabolism help explain the variable clinical presentation of phototoxic reactions.1
A photoallergic reaction is a delayed-type hypersensitivity (type IV) allergy, which requires prior exposure and sensitization. Photoallergy is most often caused by contact allergens, such as the sunscreen agent oxybenzone, and is only rarely caused by systemic drugs. Photoallergic eruptions present frequently as dermatitis and can be difficult to distinguish clinically from phototoxic eruptions. Repeated episodes of phototoxicity can lead to dermatitis, mimicking photoallergy.1 Quinine, which is used for the treatment of nocturnal leg cramps and malaria resistant to chloroquine, can cause phototoxic and photoallergic reactions. Quinine-induced photosensitivity can present as macular erythema, dermatitis, or a lichenoid eruption. Quinidine, an isomer of quinine, also has the potential to induce photosensitivity.5 The spectrum of action of quinine-induced photosensitivity is likely UVA.5 In a case series of three patients with quinine-induced photosensitivity, light sensitivity persisted for 4-12 weeks after discontinuing quinine.6
What else could it be?
The differential diagnosis of quinine-induced photosensitivity includes such conditions as chronic actinic dermatitis, irritant contact dermatitis, allergic contact dermatitis, and subacute cutaneous lupus. Chronic actinic dermatitis is an uncommon, UVB-induced condition that primarily affects elderly men. It is characterized by eczematous plaques in light-exposed areas; biopsy findings are suggestive of cutaneous T-cell lymphoma.7 Irritant contact dermatitis and allergic contact dermatitis are less likely to have a strict photodistribution. Subacute cutaneous lupus presents with scaly, annular plaques or urticarial plaques in a photodistribution and is usually accompanied by other laboratory and systemic findings.
Investigation of any photosensitivity begins with a thorough history and physical examination. The duration and seasonal variation of symptoms help narrow the differential diagnosis. Eruptions that follow exposure to glass-transmitted light suggest a UVA or visible-spectrum trigger because the transmission of UVB is greatly reduced when it passes through glass. The patient’s occupation and recreational activities may also reveal clues to such photosensitizing agents as sunscreens, fragrances, and personal products. Vegetable and fruit harvesters, cannery packers, bartenders, and gardeners may be exposed to photocontact allergens, such as yarrow, parsley, lemon, and lime.3 Minimal erythema-dose phototesting to UVA, UVB, and visible light as well as performance of photopatch testing with common photoallergens can confirm the diagnosis.
Histopathologic examination may help distinguish phototoxic and photoallergic reactions. If there is a clinical suspicion of autoimmune (i.e., lupus) or metabolic (i.e., cutaneous porphyria) causes of photosensitivity, initial laboratory tests include antinuclear antibody, anti-SSA (Ro), and anti-SSB (La) titers as well as a plasma porphyrin determination.
Treatment of drug-induced photosensitivities starts with identification and avoidance of the offending agent. Sun protection with agents that physically block both UVA and UVB light (such as titanium dioxide or zinc oxide) is essential. Topical steroids and oral nonselective histamines may help reduce pruritus. This patient’s skin was markedly improved within two weeks of discontinuing the quinine and applying desonide ointment to the face and fluocinonide ointment to the body. He is not currently taking any medication for leg cramps.
Dr. Cham is a dermatology clinical research fellow at the Minneapolis Veterans Affairs Medical Center, where Dr. Warshaw is chief of dermatology and associate professor of dermatology, University of Minnesota, Minneapolis. The views expressed in this article are those of the authors and do not necessarily reflect the position or policy of the Department of Veterans Affairs. The authors have no conflict of interest to disclose.
1. Ferguson J. Photosensitivity due to drugs. Photodermatol Photoimmunol Photomed. 2002;18:262-269.
2. Hearn R. Recognition and management of cutaneous photosensitivity. Practitioner. 2005;249:422-424.
3. Hawk JL, Lim HW. Photodermatoses. In: Bolognia JL, Jorizzo JL, Rapini RP, eds. Dermatology. Philadelphia, Pa.: Mosby; 2003:1365-1383.
4. Gould JW, Mercurio MG, Elmets CA. Cutaneous photosensitivity diseases induced by exogenous agents. J Am Acad Dermatol. 1995;33:551-573.
5. Ljunggren B, Sjovall P. Systemic quinine photosensitivity. Arch Dermatol. 1986;122:909-911.
6. Ferguson J, Addo HA, Johnson BE, Frain-Bell W. Quinine induced photosensitivity: clinical and experimental studies. Br J Dermatol. 1987;117:631-640.
7. Heller P, Wieczorek R, Waldo E, et al. Chronic actinic dermatitis: an immunohistochemical study of its T-cell antigenic profile, with comparison to cutaneous T-cell lymphoma. Am J Dermatopathol. 1994;16:510-516.